Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 7, NWS Kansas City, MO

March 26, 2000Atchison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 26, 2000, 2:18 PM CST for Atchison County, Missouri. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 26, 2000, 2:18 PM CST (20:18 UTC)
Expired
Mar 26, 2000, 3:00 PM CST
In force
42 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Atchison County, MO

The radar

The Omaha radar (KOAX), 127 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 2:25 PM CSTHail 0.75Tarkio, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1828 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 262020
SVRMCI
MOC005-262100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
218 PM CST SUN MAR 26 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATCHISON COUNTY IN NORTHWEST MISSOURI

* UNTIL 300 PM CST

* AT 218 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM OVER TARKIO...OR 7 MILES EAST OF ROCKPORT...MOVING
  EAST AT 30 MPH.


THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
bTHUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 4056 9546 4039 9553 4027 9519 4054 9522

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 2:15 PM CST, 3 minutes earlier.

Area forecast discussion, Mar 26, 2:15 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
215 PM CST SUN MAR 26 2000

MAIN CONCERN IS WHEN PRECIP WILL END THIS EVE. TSTM ACTVTY WL END
WITH FROPA SO WL LV PRECIP OUT OF NW AND W ZNS AND LV CHC TSTMS ERN
AND SE ZNS THIS EVE. WL CARRY WATCH HDLINE IN ZNS EVEN THO IT
EXPIRES AT BGNG OF FCST PD. SOME OF THE SVR ACTVTY MAY LAST INTO EVE
PD IN ERN ZNS.  AFT THAT CLEARING AND COOLER TNGT. WL GO NR
GUIDANCE. ALL MODELS IN GOOD AGREEMENT THRU 48 HOURS. DRY UNTIL WED.
GUID MAXS LOOK OK...MINS MAY BE A BIT ON THE WRM SIDE. MUCH MODEL
DISAGREEMENT FOR LAST HALF OF WK. THRFR WL NOT CHNG CURRENT
EXTENDED. WIL PUT IN CHC OF PRECIP ON SAT...BUT THIS IS FAR FROM A
SURE THING.

.EAX...NONE.

MAXIMUK

In the hours before

Special weather statement, Mar 26, 1:00 PM CST, 1 hour 18 minutes before
KSZ057-103>105-MOZ028-029-037-043-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CST SUN MAR 26 2000

...SEVERE THUNDERSTORM WATCH UNTIL 6 PM FOR EASTERN KANSAS AND
WESTERN MISSOURI...

FORECAST: THERE WILL BE A CHANCE OF THUNDERSTORMS DEVELOPING ACROSS
WESTERN MISSOURI AND NORTHEAST KANSAS THIS AFTERNOON. BY EARLY
EVENING...THE THREAT OF THUNDERSTORMS WILL HAVE MOVED AS FAR SOUTH
AND EAST AS A KIRKSVILLE...SEDALIA...TO CLINTON LINE.  A FEW
STORMS MAY BECOME SEVERE ACROSS EASTERN KANSAS AND WESTERN MISSOURI
...EAST OF AN ATCHISON KANSAS TO OSAWOTOMIE KANSAS AND WEST OF
SEDALIA TO PLATTSBURG MISSOURI LINE. THE KANSAS CITY METRO AREA IS
INCLUDED IN THIS AREA. THE MAIN THREAT FROM THESE STORMS WOULD BE
DAMAGING WINDS AND HAIL. EMERGENCY MANAGERS WILL NEED TO MONITOR THE
SITUATION THIS AFTERNOON...TO SEE WHEN AND WHERE THUNDERSTORMS
DEVELOP.

DISCUSSION: A COLD FRONT APPROACHING FROM THE NORTHWEST...WILL BE
MOVING INTO NORTHWEST MISSOURI AND NORTHEAST KANSAS BY EARLY
AFTERNOON. IT WILL MOVE QUICKLY TO THE SOUTHEAST...AND SHOULD BE
ENTERING SOUTHEAST MISSOURI BY MIDNIGHT.  FOR STORMS TO
DEVELOP...MOISTURE AT THE LOWER LEVELS WILL HAVE TO BE DRAWN
NORTHWARD AHEAD OF THE FRONT. THOUGH MOISTURE IS LIMITED...COLD AIR
IN THE UPPER ATMOSPHERE WILL HELP THUNDERSTORM DEVELOPMENT. THE MOST
UNSTABLE PORTION OF THE FRONT SHOULD BE IN AREAS SOUTH OF A KANSAS
CITY TO SEDALIA LINE.

SF

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 2:33 PM CSTSevere Thunderstorm WarningEAXNodaway57 min
Mar 26, 3:01 PM CSTSevere Thunderstorm WarningEAXHolt44 min
Mar 26, 3:39 PM CSTSevere Thunderstorm WarningEAXPlatte51 min
Mar 26, 3:44 PM CSTSevere Thunderstorm WarningEAXMacon46 min
Mar 26, 3:50 PM CSTSevere Thunderstorm WarningEAXCaldwell, Daviess, DeKalb40 min
Mar 26, 3:50 PM CSTSevere Thunderstorm WarningEAXClinton40 min
Mar 26, 4:03 PM CSTSevere Thunderstorm WarningEAXClay, Jackson42 min
Mar 26, 4:13 PM CSTSevere Thunderstorm WarningEAXLivingston47 min
Mar 26, 4:34 PM CSTSevere Thunderstorm WarningEAXCass, Johnson, Lafayette41 min
Mar 26, 4:34 PM CSTSevere Thunderstorm WarningEAXCaldwell, Carroll, Ray41 min
Mar 26, 4:47 PM CSTSevere Thunderstorm WarningEAXJackson43 min
Mar 26, 5:00 PM CSTSevere Thunderstorm WarningEAXPettis, Saline45 min
Mar 26, 5:11 PM CSTSevere Thunderstorm WarningEAXCass, Johnson, Lafayette49 min
Mar 26, 5:14 PM CSTSevere Thunderstorm WarningEAXCarroll46 min
Mar 26, 5:29 PM CSTSevere Thunderstorm WarningEAXChariton46 min
Mar 26, 5:45 PM CSTSevere Thunderstorm WarningEAXHenry, Johnson60 min
Mar 26, 5:50 PM CSTSevere Thunderstorm WarningEAXPettis55 min
Mar 26, 5:54 PM CSTSevere Thunderstorm WarningEAXCooper, Howard51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.